Wednesday, December 16, 2009

poll

So this morning I was searching for my Blackberry (it was piled in the blankets - where else?), and noticed the unused bottle of tamoxifen in my drawer. (I filled the prescription just before I realized how much I hated tamoxifen and how sick I was of being in pain, and refused to take any more, and scheduled surgery.) I called and left a message for the RE formerly known as Dr. L on the way to work, letting her know why she hadn't seen any bloodwork from me (because when the heck is peak day lately? Seriously!) and asking whether I should take the tamoxifen. Since today is CD3.

Her nurse called back and said yes. (So this poll doesn't have to be, "Should I take medicine contrary to/in the absence of medical advice?")

I have been practically hemorrhaging all day today. I won't go into further detail, but it has been dramatic. Last cycle was very light, but the one before that was similarly insanely dramatic. (I know your infertile brains. You're thinking, "Last cycle wasn't a cycle at all. You didn't menstruate because you're pregnant, and now you're miscarrying! And that explains your short cycles too!" Well, ha ha on you. I saw this madness coming, and after last cycle started (counting such that it would have been more than 28 days since the previous cycle started), I took an HPT for the first time in years. The resounding no was kind of a comfort - like I knew that I might be tempted to second-guess later, and I was restoring my faith in my lifetime utter lack of pregnancy.)

And I have had enough hemorrhaging, and this with the shortening cycles, it has to stop. (Unless they do actually cease altogether, which would be fine.) The tamoxifen might fix that, if it's a hormone problem.

On the other hand, I have a bone to pick with the tamoxifen. Dr. L told me before I took it that it would make my endo worse and I would probably be in pain. She did not say it could cause hydrosalpinx in my one good tube. (The other already had - you guessed it - hydrosalpinx, caused by the endo.) Maybe this should have been obvious to me. I can be dense. But I am not a doctor. And I am sure she didn't say it, because if she had, I would have told her where she could put her tamoxifen. A girl only gets issued so many fallopian tubes.

By the way, the left tube was lovely and clear during my HSG in March/April or whenever. And, sure enough, during surgery - hydrosalpinx in the left tube. Probably due to the tamoxifen, she said. (You tell me this now...) It might get better after surgery, she said. And I might grow pink fluffy wings! So (and do not ask me why I have not mentioned this before, it's sort of relevant), I think I'm permanently dead in the water, fertility-wise. I guess we don't need an SA any more :). My husband is sort of relieved - about the possibility of total infertility, not avoiding the SA. I think it will bring both of us peace, although I think my doctor might be an idiot. (If you're reading this, sometimes I vent, and use excessive language. This - is not one of those times.)

Anyway, the tamoxifen might make my cycles normal. Or it might start taking out other tubular organs, like my intestines. (Oh - too late!) My blood vessels. Maybe my spinal cord. Also, I'm angry with the tamoxifen, and might prefer not to take any ever again, just as revenge.

What do you think? (Especially you, TCIE, since you are apparently a medium to my reproductive organs.)

I promise, the interactive family room/library post, complete with many pictures and very little discussion of menstrual bleeding, is coming.

10 comments:

  1. oh geez. I don't know. How can she tell you it clogged your tube ... then tell you to take it? I don't understand -- as in, I really don't understand; maybe there is some reason she thinks it wouldn't have bad side effects now?
    I dunno, I kinda get the feeling that The Doctor Formerly Known as Dr. L just gives everyone tamoxifen. Because she loves it and doesn't know what else to do, or something. I'm one day behind you, cycle wise, and am wondering whether to fill her prescription for tamoxifen for me.

    ReplyDelete
  2. Pink fluffy wings? I love it! Yikes about the excessive bleeding this cycle. Mine has it times too...sometimes light and sometime heavier. I don't know anything about tamoxifen. But if you feel it's going to take out your spinal cord...I would ask the dr some serious questions. Is is worth the risk? Good luck with it all and I'm praying for you!!!

    ReplyDelete
  3. Ugh. I don't know. I would be the sort of person who would just not take it as a sort of revenge. Not very logical, but it would make me feel better. (sorta).

    ReplyDelete
  4. Okay just to be clear, is this the same Dr. L as my Dr. L? The doctor who now goes by Dr. C?? Because I am starting to get angry (not at you, of course, at her). Did she really say it could make your endo worse? Because she most definitely did not give me that warning and lo and behold, I grew an endometrioma on it. Even after surgery she never said anything about it being due to Tamoxifen, even though it happened the same month that she doubled my dose. Did I ever mention, too, how when I got my records sent to me a couple months ago, I found that there was a warning about a spot on my ovary from an u/s done two months before my emergency surgery? The note from the u/s tech said to keep an eye on it, yet I was told everything was fine. Maybe I wouldn't have doubled my dose if I knew some kind of cyst or something was there. Ah! I wish I knew this about Tamoxifen before. Although I don't think it's all the drug's fault.. it seems like it's more a lack of proper treatment.

    ReplyDelete
  5. Despite my lack of medical degree or knowledge on this particular medicine, I would stay far away from it because (a) from your description, it appears it caused you harm and no good and (b) because you weren't fully informed about its risks the first time (which, frankly, would cause me to leave - that's the Dr's fault, not the drug's). What other risk/information is being left out?


    "If you're reading this, sometimes I vent, and use excessive language. This - is not one of those times."

    I know this is a serious topic, but that's just funny.

    ReplyDelete
  6. Tamoxifen blocks estrogen in the breast, but acts like estrogen elsewhere in the body, which is not friendly to endometriosis, as it needs estrogen to grow the disease.
    People with endo generally too low progesterone for the amount of estrogen, so estrogen-heavy bcp and tamoxifen can make the disease worse over time...
    If it were me, I'd try to address the progesterone deficiency, which will also help the short LP's and limit the growth of endo implants. But that's just me :).

    ReplyDelete
  7. Ugh. It's so depressing to read this post - for you and me both! Why are these treatments so random? Why is it all so confusing? I'm ready to give up all medical care and focus only on prayer. I really don't understand any of it.

    ReplyDelete
  8. I have read that tamoxifen is not actually approved as a fertility (infertility?) drug, but that it just has anecdotal uses in this area. That is why alot of docs dont prescribe tamoxifen. (Which is also why I'm really surprised that this Dr. L prescribes it to so many of her patients on blogland!) I sure would be pissed if she told me it could make your endo worse, then your endo got worse, and now she is telling you to take it again!

    Maybe I don't have a clear understanding of what surgery you had, but couldn't they have fixed the hydrosal. during your surgery?!

    ReplyDelete
  9. It sounds like you need to not take the tamoxifen. Sorry that you are having dr. issues. Have you considered going to see Dr. S?

    ReplyDelete
  10. I'm not a fan of the Tamox, and I really don't know why this practice keeps selling it to the barrens like it's candy. (NaPro Drs don't use it nearly as much, if at all... I know my Dr doesn't at all, but maybe some do.)
    And she told you ENDO caused your hydrosalpinx?? Did you have endometritis or endometriosis (or both)? I'm confused by this one... usually a hydrosalpinx (or pyosalpinx or salpingitis) are a result of an infection like PID. Endometritis is a form of PID. But not endometriosis. Hmmm...

    I wouldn't take the Tamox. And I WOULD tell her where she can put it.
    Sorry I'm late on this one. I was busy medium-ing other women's reproductive organs.

    ReplyDelete